HIV-associated wasting may occur even when the HIV virus is controlled and CD4 counts are normal1,2
People with HIV-associated wasting may experience unintended weight loss, which is often associated with weakness and nutritional deficiencies, among other symptoms2,3:
Whether you’re a patient, caregiver, or healthcare professional, it’s important to learn about this condition, including who can be affected and possible causes. HIV-associated wasting is a serious condition, but treatments are available.
- Mangili A, Murman DH, Zampini AM, Wanke CA. Nutrition and HIV infection: review of weight loss and wasting in the era of highly active aniretroviral therapy from the nutrition for healthy living cohort. Clin Infect Dis. 2006;42(6):836-842.
- Tang AM, Jacobson DL, Spiegelman D, Knox TA, Wanke C. Increasing risk of 5% or greater unintentional weight loss in a cohort of HIV-infected patients, 1995 to 2003. J Acquir Immune Defic Syndr. 2005;40(1):70-76.
- Dudgeon WD, Phillips KD, Carson JA, Brewer RB, Durstine JL, Hand GA. Counteracting muscle wasting in HIV-infected individuals. HIV Med. 2006;7(5):299-310.